Weight loss

Tess

Registered User
Nov 29, 2005
22
I live in west wales
Hi everyone
My Mum is currently taking Ebixa (previously on Aricept). She attended the hypertension clinic yesterday where she was weighed. She has lost one stone in the past 12 months. Now, a combination of arthritic knee joints and her AD has caused her to slow down immensely over the year, she certainly doesn't get much in the way of exercise at all. She also has a really good appetite so I am wondering, why the weight loss? Has anyone any experience of AD medication causing this? She is otherwise, relatively fit. Any comments would be gratefully received.
Regards
Tess
 

Nutty Nan

Registered User
Nov 2, 2003
790
Buckinghamshire
Snap

Probably no great help, but by way of comparison:
Husband on Ebixa (since November), previously Aricept for 5 Years +. Healthy appetite, physically fit though not as active as he used to be, and although he has not been weighed it is obvious that he has lost weight, his arms/shoulders look very boney.
I asked the CPN last week and she said that it was due to the amount of calories he burns up as he paces for a great part of the day.
Could it be the medication, or just 'normal' development???
 

connie

Registered User
Mar 7, 2004
9,519
Frinton-on-Sea
Hello Tess, don't think the weight loss is anything to do with medication.

Lionel, too, has lost a stone in just a year. Like mum, for various reasons, is no longer active, and his appitite is good.

Know of two other people with AD. Both have lost substantial amounts of weight, one is on medication, one man is not.

Lionel has been on Exelon for the past 4+ years. Just my observations.
 

Amy

Registered User
Jan 4, 2006
3,454
Hiya,
Mum is not on medication; has always eaten well and continues to, but still we struggle to maintain her weight (now 6.5 stone). She is on food supplements as well as meals, and there has been little movement in her weight over the last three months.
Amy
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,660
66
Toronto, Canada
My mother has gone the opposite way. She has been on Ebixa for a year & was on Aricept previously. She's also on Reminyl. She has gained a great deal of weight - probably around 3 stone over a couple of years. She has a VERY healthy (piranha-like:eek: ) appetite & gets very little exercise. When I try to get her walking, she complains about her back aching. No kidding! Her relatively young age (69) probably has a lot to do with it.
 

Brucie

Registered User
Jan 31, 2004
12,413
near London
Jan lost a lot of weight, most probably simply as a result of the dementia - certainly not the dementia medications, which were tried only for a very short time.

At present, her body is badly wasted and her spine has become curved, but her face is as plump as it ever was and her feet are too.
 

Lynne

Registered User
Jun 3, 2005
3,433
Suffolk,England
My 2 pence worth

My mum is not taking any medication (believed to be in early stages of AD, but not 'officially' diagnosed yet) but she has lost about a stone in the last year. She's now 5 stone 9 lbs, so that's a significant amount, proportionally. She used to be 7st 7lb for years, up until about 5 years ago.

The only thing I can put it down to is her increasingly anxious state of mind. Her food intake has probably increased since I have moved in with her, and she gets less exercise as she seems not to want to go into town etc. She used to go out every other day, plus gardening.
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,660
66
Toronto, Canada
And my 2 p worth

From personal experience, when I have been very stressed, I have lost weight and significant amounts even though I had been eating regularly. So for someone with AD, who can be so emotionally wound up, the weight loss does make sense.

Of course, the lost weight found me again....
 

jennifer3

Registered User
Apr 4, 2006
14
lancs
my hubbie is losing weight ,can't get him on scales but he is definatly getting thinner all over the trouble is that he is a diabetic on insulin i try and watch his diet but he keeps sneeking into grandchildrens biscuit box eating as if he has not been fed all day and then denying it if asked with choc biscuit in hand. I have noticed that the prowling aroud the house gets worse in evening when i sit down anyone else noticed this.:confused:
 

noelphobic

Registered User
Feb 24, 2006
3,452
Liverpool
jennifer3 said:
my hubbie is losing weight ,can't get him on scales but he is definatly getting thinner all over the trouble is that he is a diabetic on insulin i try and watch his diet but he keeps sneeking into grandchildrens biscuit box eating as if he has not been fed all day and then denying it if asked with choc biscuit in hand. I have noticed that the prowling aroud the house gets worse in evening when i sit down anyone else noticed this.:confused:
Does your husband have his blood glucose levels checked daily? Weight loss can be a sign of hyperglycaemia (high blood sugar). Also hyperglycaemia can affect his overall health and state of mind. If he is eating more then he needs to balance it with more insulin.

You probably know all this already so hope I haven't offended you.:)
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,660
66
Toronto, Canada
Jennifer,
The prowling around in the evening might mean he's starting to sundown. This is a term used when an AD patient starts getting active and/or agitated in the later afternoon/evening. As to what can be done, that depends on you & your husband. If he's getting very agitated & upset, you might want to consider looking into his meds & seeing if taking something at a different time might help. Or adding a drug or removing a drug. It's all so individual.

If he's not too upset, just physically more active, and it doesn't bother you, you might as well leave it be for now.
 

Tender Face

Account Closed
Mar 14, 2006
5,379
NW England
Hi Tess

I don't want to be alarmist to you or anyone else here but I think it is very easy to forget (I certainly do at times) that we are not always dealing solely with dementia/memory loss etc, but with physical ailments too.

I am guilty of having felt weary (still am!) of traipsing mum to and from hospital consultations and tests to find the reason for her weight loss when I have believed for many months that it is a 'dementia' issue rather than a physical one - Although in mum's case - she does have a pretty rough (physical) medical history - I can appreciate the reason medics have sent her (in the consultant's words today) 'for every 'oscopy' known'.

To be non-alarmist - mum has now had every possible part of her body scanned and/or probed - absolutely nothing 'sinister' (their words) to be found, but it has been important, I think, to have eliminated all possible physical causes.

Mum's 'intake' of food has improved recently - yet today we find she has now lost a stone in the last two months ... four stone in total over the last 3 years... (and mum very much 'early stage'??????)

Like everyone here I wish I knew the answers....

Love, Karen, x
 

SmogTheCat

Registered User
Sep 1, 2005
45
Italy
My grandmother is not taking any kind of medication for Dementia but she has been loosing lot of weight. :(
Nurseries say she is eating a lot so... I don't know why she is loosing lot of weight.
 

Amy

Registered User
Jan 4, 2006
3,454
Hiya Smog,
I think that weight loss is very common in people with dementia. The Nursing Home my mum is in give her food supplements as well as her normal meals; this has kept her weight stable for the past 4 months.
Amy
 

SmogTheCat

Registered User
Sep 1, 2005
45
Italy
Amy said:
Hiya Smog,
I think that weight loss is very common in people with dementia. The Nursing Home my mum is in give her food supplements as well as her normal meals; this has kept her weight stable for the past 4 months.
Amy

Unfortunately the nursing home where is Antonietta seems to not taking care of her weight.
Honestly we are not happy about the nursing home. They don't stimulate her with activities. She is all day sitting on a chair. Sometimes other people paint or drawing. She says "I'm not able" and nobody stimulate her in doing something.
But I thik I'm going off topic... I'll post a news one about this. Sorry
 

Norman

Registered User
Oct 9, 2003
4,348
Birmingham Hades
Hi Smog

Quote:
Originally Posted by Amy
I think that weight loss is very common in people with dementia.


Amy is quite right,my wife lost a lot of weight,our GP said it is nothing to worry about.
At one time she did not eat much at all but the GP said not to worry she will eat when she is ready,he was right.
Norman
 

Amy

Registered User
Jan 4, 2006
3,454
Hiya Smog,
Just read an article on the Internet; they suggest no restricions on food types,so are there any treats your grandma likes that she might eat between meals? They als suggest liquid food supplements that are high in calories, but between meals not with them. If the Nursing Home won't provide these then I should think you can buy them from a chemist, and give them to Antonietta when you visit.
Amy
 

Lila13

Registered User
Feb 24, 2006
1,342
The nurses used to bring my mother nutri-drinks, she was supposed to have two a day, but then the nurse who came on the 20th April said she's better, we won't have to come so often any more, and it was left to the carers to phone for a nurse if necessary, and obviously the carers weren't adequately trained and experienced to recognise the warning signs.